Alert archive / Virginia / Gale Warnings in 2018
Gale Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this gale warning at Oct 10, 2018, 3:32 PM EDT. It took effect at Oct 11, 2018, 6:00 PM EDT. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 3:32 PM EDT (19:32 UTC)
- In effect from
- Oct 11, 2018, 6:00 PM EDT
- Expired
- Oct 11, 2018, 7:45 PM EDT
- In force
- 105 min
- Issued by
- NWS Wakefield, VA
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this gale warning went out at Oct 10, 1:46 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 10, 1:46 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
146 PM EDT Wed Oct 10 2018
.SYNOPSIS...
A cold front approaches the from the west tonight and Thursday,
as tropical cyclone Michael moves northeast across the southeastern
states and into the Carolinas. The storm will then track off the
Mid Atlantic coast and out to sea Friday. Please refer to forecasts
from the National Hurricane Center regarding Michael.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030 AM EDT Wednesday...
Adjusted grids per current radar / sfc ob trends late this
morning. Added slght chc pops most locations over the next few
hrs. May have to increase pops this afternoon due to increasing
moisture from both the GOM and Atlantic. PoPs for showers will
increase fm SW or W twd the E tonight. Highs today will range
fm 80 to 85. Lows tonight 70 to 75.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
As of 430 AM EDT Wednesday...
Deep layered SSW flow expected Thu thru Thu night will bring
PWATs above 2". Models continue to show a reasonably high
potential for a period of excessive rain fm late Thu into early
Fri morning in axis of strongest mid level frontogenesis
(aligned/centered on a line from WAL/MFV to PTB/AKQ to
AVC/IXA, with a cold front pressing SE as remnant tropical
cyclone tracks through ern/NE NC. Right now, going with a max
QPF axis of 3-6" (through 12Z/12), and have issued a Flash Flood
Watch for the srn 2/3rds of the area fm Thu morning into Fri
morning. Most models and TPC have cyclone off the VA Capes Fri
morning. A period of strong NNW winds (gusts to 40-60 mph)
expected over ern areas by late Thu night/early Fri in the wake
of the cyclone and with cooler/drier air surging SE. Promoting
quick clearing W-E during Fri, with winds subsiding in the
aftn.
Highs on Thu in the upper 70s to mid 80s. Lows Thu night will
range fm the mid to upper 50s NW, to the mid to upper 60s ESE.
Highs on Fri in the mid to upper 60s, except lower to mid 70s
in the ESE.
Continue to monitor the latest forecasts from TPC and NWS
Wakefield on track/impacts from Hurricane Michael.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...
Cooler/drier air will continue to filter in from the N/NW Fri night-
Saturday as sfc high pressure settles into the region. The area of
high pressure will pass just north of the region late Sat night/Sun
AM before moving offshore by the end of the day on Sunday. This will
set the stage for a pleasant weekend w/ temperatures near or
slightly below average. A fairly potent trough of low pressure
(along w/ a sfc cold front) approach the region from the west early
next week. As a result, shower/tstm chances increase from NW to SE
late Sunday night through Tuesday as the cold front crosses the
region. There are some differences between the latest 09/12z
GFS/ECMWF/GEM regarding the timing of the trough/FROPA. The GFS is
faster, as it moves all of the rain south/east of the area by Tue
AM. The ECMWF/GEM are both slower, keeping rain chances over the
southeastern half of the CWA through Wed AM. For now, have PoPs of
25-40% (progressing from NW to SE) across the area from late Sun
night through the day on Tue. After the FROPA on Tuesday/Tuesday
night, cooler/drier weather will likely return to the area.
Highs on Saturday will range from the mid 60s north to around 70F
over SE VA/NE NC. Expect a slow warming trend on Sun/Mon, as highs
are expected to increase to around 70F north to the upper 70s
south/east by Mon. Morning lows on Sat/Sun are expected to range
from the mid 40s north/west to near 60F in coastal SE VA/NE NC.
Slightly warmer on Mon/Tue with forecast lows in the low 50s NW to
the low 60s SE.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM EDT Wednesday...
CIGS have lifted to between MVFR and VFR early this afternoon.
However, radar continues to show sct shwrs movg north attm so
went with VCSH at most sites for the next several hrs. Otw,
CIGS lower tonight as copious amounts of moisture increases from
both the GOM and Atlantic. Sct shwrs will likely develop well
ahead of Michael Thurs morning with widespread mdt to lclly hvy
rainfall overspreading the area Thurs afternoon. South winds
become gusty btwn 15-25 kts Thurs across coastal TAF sites.
OUTLOOK...
A cold front moving in from the west, coupled with remnant
tropical cyclone Michael tracking NE from the Gulf of Mexico and
off the NE NC coast, will then affect the area Thu night into
Fri morning, bringing flight restrictions due to lower CIGS/reduced
VSBYs in +RA. A period of strong/gusty NNW winds (30 to 50+ KTS)
is expected Fri morning, esply along the coast. VFR conditions
expected Fri aftn through Sun.
&&
.MARINE...
As of 430 AM EDT Wednesday...
Latest obs and buoy reports reflect E-SE flow of 10 to 15 knots this
morning. High pressure continues to linger offshore of the Mid-
Atlantic coast this morning, as an inverted trough is remains in
place over the deep south out ahead of Hurricane Michael. Hurricane
Michael appraoch the Florida Panhandle this morning and is expected
to make landfall across the same area later today.
Winds will remain SE around 10 to 15 knots, becoming SSE this
afternoon and this evening. Seas will average around 3 feet and
waves 1 to 2 feet through Wednesday. Michael makes landfall and is
forecast to get absorbed by the approaching upper trough, sending
the remnant low up the southeast coast Thursday through early
Friday. The flow will remain S-SE late today into early Thursday,
and will increase slightly due to the tightening pressure gradient.
Winds quickly increase late Thursday into Friday morning due to a
combination of Michael and the approaching strong cold front from
the northwest. Models remain in relatively good agreement on the
mesoscale details, though some timing differences remain.
have edged toward the quicker solution which is also preferred by
the NHC official track. On this track, winds are expected to pick up
out of the S/SE Thursday night across the southern waters with gusts
as high as 50 knots possible. Winds then turn to the NNW Friday
morning, behind the frontal passage and as the remnant low moves
offshore. Winds may gust to 40 knots over a majority of the waters
Friday morning with even higher gusts of 50 to 60 knots across the
southern coastal waters/southern Bay. The current forecast has the
strongest winds roughly between 06 and 12Z Friday morning. The
strongest winds diminish through Friday morning, but breezy NW winds
will linger through the day Friday as high pressure builds over the
Ohio Valley.
With respect to headlines, the result of all of the above means
Storm watches remain in effect for the ocean S of Parramore Is.
and the Bay S of Windmill Point, along with the Lower James River.
The remaining zones have gale watches. For land areas, a high wind
watch is in effect for southeast coastal areas. Expect a larger area
of wind advisories over coastal areas as we get closer in time.
&&
.TIDES/COASTAL FLOODING...
As of 725 AM EDT Wednesday...
Tidal departures currently avg +0.5 to +1.0 ft with peak water
levels generally below minor flood thresholds. Expect elevated
tidal anomalies and persistent E-SE to yield nuisance to low end
minor tidal flooding over the same middle peninsula/northern
neck coastal sites, including Bishops Head on the MD eastern
shore side today and tonight.
Due to the fast motion of Micheal widespread coastal flooding
is not expected. The latest guidance depicts the peak surge
occurring at low tide early Friday morning. If the peak surge
occurs closer to high tide, some minor tidal flooding is
possible, primarily over the lower Bay and into the James/York
River.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from Thursday afternoon through Friday
morning for MDZ021>025.
NC...Flash Flood Watch from Thursday afternoon through Friday
morning for NCZ014>017-031-032-102.
Flash Flood Watch from Thursday morning through Friday morning
for NCZ012-013-030.
High Wind Watch from Thursday evening through Friday morning
for NCZ015>017-102.
VA...Flash Flood Watch from Thursday afternoon through Friday
morning for VAZ075>078-082>086-089-090-093-095>100-
518>525.
Flash Flood Watch from Thursday morning through Friday morning
for VAZ060>062-064>069-079>081-087-088-092-510>517.
High Wind Watch from Thursday evening through Friday morning
for VAZ095-097-098-100-525.
MARINE...Storm Watch from Thursday evening through Friday morning for
ANZ631>634-638-654-656-658.
Gale Watch from Thursday evening through Friday morning for
ANZ630-635>637-650-652.
&&
SYNOPSIS...MPR/TMG
NEAR TERM...MPR/TMG
SHORT TERM...ALB/TMG
LONG TERM...ERI
AVIATION...MPR
MARINE...MAM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Oct 10, 3:22 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 322 PM EDT Wed Oct 10 2018 NCZ012-VAZ060>062-064>069-079>081-087-088-092-510>517-111930- Northampton-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George- Greensville-Sussex-Southampton-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William- 322 PM EDT Wed Oct 10 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ015>017-102-VAZ086-095-097>100-525-111930- Pasquotank-Camden-Western Currituck-Eastern Currituck-Mathews- Norfolk/Portsmouth-Chesapeake-Virginia Beach-Accomack-Northampton- Hampton/Poquoson- 322 PM EDT Wed Oct 10 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... ...HIGH WIND WARNING IN EFFECT FROM 6 PM THURSDAY TO NOON EDT FRIDAY... This Hazardous Weather Outlook is for northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ014-031-032-VAZ077-078-084-085-093-096-523-524-111930- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates- Chowan-Perquimans-Northumberland-Lancaster-Gloucester-Middlesex- Isle of Wight-Suffolk-York-Newport News- 322 PM EDT Wed Oct 10 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 6 PM THURSDAY TO NOON EDT FRIDAY... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ013-030-111930- Hertford-Bertie- 322 PM EDT Wed Oct 10 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 6 PM THURSDAY TO NOON EDT FRIDAY... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ075-076-082-083-089-090-518>522-111930- Westmoreland-Richmond-Charles City-New Kent-Surry-James City- Eastern King William-Western King and Queen-Eastern King and Queen- Western Essex-Eastern Essex- 322 PM EDT Wed Oct 10 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for east central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-509-111930- Fluvanna-Western Louisa- 322 PM EDT Wed Oct 10 2018 This Hazardous Weather Outlook is for central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The remnants of Hurricane Michael are forecast to track across North Carolina then off the mid-Atlantic coast from late Thursday into Friday morning. Right now, the primary threat is for a period of moderate to locally heavy rain and possible minor flooding late Thursday into Friday morning. In addition, a period of strong winds are expected behind a strong cold frontal passage Thursday night and Friday morning, with gusts of 30 to 40 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:58 PM EDT | High Wind Watch | AKQ | Northampton, City of Chesapeake, City of Hampton, City of Virginia Beach | 18 hr |
| Oct 10, 4:23 AM EDT | Flash Flood Watch | AKQ | Accomack, Amelia, Brunswick, Caroline, Charles City, Chesterfield and 43 more | 47 hr |
| Oct 10, 5:45 AM EDT | Coastal Flood Statement | AKQ | Gloucester, Lancaster, Mathews, Middlesex, Northumberland, Westmoreland | 24 hr |
| Oct 10, 3:26 PM EDT | High Wind Warning | AKQ | Accomack, Amelia, Brunswick, Charles City, Chesterfield, Dinwiddie and 36 more | 39 hr |
| Oct 10, 3:26 PM EDT | Wind Advisory | AKQ | Amelia, Brunswick, Charles City, Chesterfield, Cumberland, Dinwiddie and 33 more | 34 hr |
| Oct 10, 3:32 PM EDT | Storm Warning | AKQ | 39 hr | |
| Oct 10, 4:32 PM EDT | Coastal Flood Statement | AKQ | Lancaster, Northumberland | 13 hr |
| Oct 10, 4:32 PM EDT | Coastal Flood Advisory | AKQ | Accomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 2 more | 36 hr |
| Oct 9, 10:30 PM EDT | Coastal Flood Statement | AKQ | Dorchester | 7 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.